HEARING TIPS

Common Medications That Cause Hearing Loss

Medications that cause hearing loss and tinnitus.

Going over the side effects of a medication when you first begin using it is a normal thing to do. You want to find out if you can expect to get nauseous or if it will give you dry mouth. There is a more serious potential side effect that you might not know about which is hearing loss. It’s a condition medical specialists call ototoxicity. Broken down, ototoxic means ear poisoning.

Exactly how many drugs that can cause this problem is unclear, but there are at least 130 ototoxic medications on record. What are some of the most common ones you should look out for and why?

A Little About Ototoxicity

What happens to trigger hearing loss after you swallow your medication. There are three places certain drugs can damage your hearing:

  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and converts it into an electrical signal the brain can understand. Damage to the cochlea impacts the range of sound you can hear, commonly starting with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.

Tinnitus is caused by some drugs while others lead to hearing loss. Tinnitus is a phantom noise people hear that usually presents as:

  • Ringing
  • Popping
  • Thumping
  • A windy sound

When you discontinue the medication, the tinnitus usually stops. However, permanent hearing loss can be caused by some of these drugs.

What is The Risk Level For Each Drug?

You may be surprised by the list of drugs that can lead to temporary or permanent hearing loss. Many of them you probably have in your medicine cabinet right now, and chances are you take them before bed or when you have a headache.

Over the counter pain relievers top the list of ototoxic drugs:

  • Ibuprofen
  • Naproxen

You can add to this list salicylates that you might better recognize as aspirin. The hearing problems caused by these drugs are normally correctable when you stop taking them.

Antibiotics rank a close second for common ototoxic medications. Not all antibiotics are ototoxic, however. a few that aren’t which you may have heard of include:

  • Erythromycin
  • Gentamycin
  • Vancomycin

As with the pain relievers, the problem clears up once you quit using the antibiotic. The standard list of other drugs include:

  • Chloroquine
  • Quinidine
  • Quinine

Compounds That Cause Tinnitus

Edecrin

  • Tonic water
  • Caffeine
  • Nicotine
  • Marijuana

When you get up every morning and drink your morning coffee you subject your body to a substance that might cause tinnitus. The good news is it will go away once the drug is out of your system. Some drugs, ironically, which doctors prescribe to treat tinnitus are actually on the list of culprits.

  • Amitriptyline
  • Lidocaine
  • Prednisone

The doctor will prescribe a lot less than the dose that will trigger tinnitus.

Ototoxicity Has Specific Symptoms

The signs or symptoms of tinnitus can vary depending on your ear health and which medication you get. Generally, you can expect anything from mildly annoying to totally incapacitating.

Look for:

  • Tinnitus
  • Hearing loss on one or both sides
  • Difficulty walking
  • Vomiting
  • Blurring vision
  • Poor balance

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your physician.

Does ototoxicity mean you shouldn’t take the medication? You should always take the medication your doctor prescribes. These symptoms are only temporary so keep that in mind. Keep yourself informed by always asking your doctor about the possible side effects of a medication and don’t hesitate to ask about ototoxicity. You should also schedule an appointment with a hearing care professional to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today